Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 2002, 3:32 PM EDT for Fairfield County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2002, 3:32 PM EDT (19:32 UTC)
- Expired
- Aug 19, 2002, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459
WUUS52 KCAE 191932
SVRCAE
SCC039-192030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT MON AUG 19 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWEST FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT.
* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF WINNSBORO OR
NEAR COOL BRANCH NEAR THE COUNTY LINE...MOVING SOUTHEAST AT
5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COOL BRANCH
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND VERY
HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT. SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 3466 8129 3451 8141 3426 8103 3447 8086
LCV/RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:25 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 19, 2:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT MON AUG 19 2002 SURFACE ANALYSIS AT 18Z SHOWS TROUGH SETTING UP E-W ACROSS NORTHERN MIDLANDS/PIEDMONT. WEAK LOW LEVEL CONVERGENCE IN THIS AREA ALONG WITH WEAK SHORT WAVE AND MODERATE INSTABILITY...LI AROUND -7. EXPECT SCATTERED THUNDERSTORMS NORTH OF CAE INTO THE EVENING. ISOLATED ACROSS SOUTHERN MIDLANDS WITH LACK OF ORGANIZED LIFT. MODELS INDICATE UPPER TROUGH MOVING ACROSS NORTHEAST STATES TUE WITH RIDGE BUILDING FROM PLAINS EAST TO SOUTH CAROLINA INTO MIDWEEK. MODELS SHOW MODERATE INSTABILITY TUE AFTERNOON...LIFT LOOKS WEAK HOWEVER. BEST LOW LEVEL CONVERGENCE ALONG PIEDMONT TROUGH...WILL FORECAST CHANCE ALL CWA...IN THE AFTERNOON. WED...COLD FRONT APPROACHING FROM THE NORTH...HOWEVER SHOULD WASH OUT NORTH OF CWA...ACROSS NORTH CAROLINA. WITH MID LEVEL RIDGE DEVELOPING AND LIFT WEAK...WILL FORECAST CHANCE AFTERNOON THUNDERSTORMS NORTH AND SLIGHT CHANCE SOUTH. GUIDANCE TEMPS LOOK GOOD. EXTENDED...ANOTHER UPPER TROUGH MOVING ACROSS GREAT LAKES/NORTHEAST STATES OVER WEEKEND...MRF/ECMWF TROUGH FURTHER EAST AND MORE AMPLITUDE THAN CANADIAN...SURFACE COLD FRONT MAY THRU LATE WEEKEND. WILL FORECAST DRY THU/FRI AND CHANCE THUNDERSTORMS SAT/SUN WITH FRONT AND MOISTURE INCREASING. WILL GO PARTLY CLOUDY MON ALTHOUGH FRONT MAY HANG UP NEAR AREA. TEMPS ABOVE CLIMO. FCSTID = 19 CAE 73 97 74 94 / 20 30 20 20 AGS 71 96 71 94 / 20 30 20 20 SSC 72 96 74 94 / 20 30 20 20 OGB 72 96 74 93 / 20 30 20 20 .CAE... GA...NONE. SC...NONE. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:51 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.